Arkansas, 2017

Hail in Arkansas, November 3, 2017

November 3, 2017 · NWS JAN · 1 event in 1 county or zone

An upper level trough combined with sufficient moisture and strong instability to kick off a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level trough combined with sufficient moisture and strong instability to kick off a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 3, 2:21 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 3, 2:21 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
321 PM CDT Fri Nov 3 2017

.DISCUSSION...
Rest of Today through Tomorrow:

Current surface analysis has high pressure to our east over Georgia
at 1022 mb, a weak cold front to our north running through western
Tennessee and Central Arkansas. Warm moist air is continuing to pump
into our area from the south and bring temperatures slightly above
normal, highs ranging in the lower 80s. The abundence of warm
moisture air in our region, along with CAPE values of over 2000 J/kg
and lapse rates nearing 7 C/km, will help fire up some severe storms
later this evening as a upper level short wave with a cold core
quickly passes through southern Arkansas into Central Mississippi.
We have upgraded our marginal risk in the northwestern Delta to a
slight, the main concern with these storms is going to be high
damaging winds from the time frame of 7pm to 11pm.

Storms will start to diminish in the early morning hours and
scattered light showers will prevail by late morning. Another round
of morning patchy fog across our entire region is expected due to
low level moisture lingering, however nothing has been added to the
HWO at the moment, it will be something to further analysis during
the evening update.

High temperatures for tomorrow evening will once again be above
average as an upper level ridge start to form from the west,
scattered showers and a few isolated thunderstorms will develop late
into the evening, mainly north of I-20 and west of I-55.
/SKH/

Sunday to Friday. Unseasonably warm conditions will
continue through the weekend with some of the warmest readings
peaking in the Sun-Mon periods. An anomalous ridge is controlling
our weather and with the ridge axis anchored to our S/SW, the
resulting low level regime will continue to be one of SW to W low
level flow. This is historically the flow pattern that brings us the
greatest warmth. Looking at some specifics, ensemble data continues
to strongly indicate 97-max percentiles for 850mb temps. This
supports readings (Max/Min Temps) easily 15 degrees above the norm.
This will result in Highs in the mid 80s with some upper 80s. Look
for some record highs to fall as well. Overnight lows will be quite
warm with lower to mid 60s common. Not expecting much in the way of
precip chances during this time and upper ridging and capping will
limit that.

Tuesday through Friday...A cold front looks to slide into the region
later on Tue into Tue night. Temps look to be held in check across
the NW, but the remainder of the area should see a good warmup with
more 80s due to the slower timing. More seasonal conditions look to
return Wed-Fri. Along with the front, rain chances will increase as
well, especially over the northern half of the area. The best rain
chances look to be Tue night and then again Wed into Wed night. /CME/

&&

.AVIATION...
18Z TAF discussion:
The majority of the sites are going to be VFR conditions this
afternoon and evening, a pop up shower or two might be spotted
before sunset. As we move into later this evening, convection
pushing in from the northeast will heavily affect GLH and GWO
between the 21Z-04Z, expect high wind gusts from the NNW direction
associated with these storms; as high as 35 kts at times.
Scattered showers and thunderstorms should reach JAN and HKS near
04-06Z. Low ceilings will create LIFR conditions for all sites
starting as early as 09Z. Patchy fog will constrain visibility to
less than 1/2SM for GLH, JAN, MEI, and HBG between 12-16Z.
Improved visibility conditions and higher ceilings will create
MVFR conditions by 16-17Z. /SKH/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  84  65  85 /  49  27   4   5
Meridian      63  83  62  84 /  40  29   4   5
Vicksburg     64  84  65  85 /  50  29   4  10
Hattiesburg   65  83  62  85 /  27  21   4   4
Natchez       65  83  65  84 /  41  28   5   8
Greenville    64  83  66  83 /  62  29   3  13
Greenwood     64  82  65  84 /  54  31   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

SKH/CME
Hazardous weather outlook, Nov 3, 2:27 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
327 PM CDT Fri Nov 3 2017

ARZ074-LAZ007>009-016-MSZ028>033-035>047-042030-
Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...6pm to 11pm this evening

Isolated severe storms will be possible this evening and bring the
threat for some damaging winds and hail around quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

ARZ075-MSZ018-019-025>027-034-042030-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...6pm to 10pm this evening

Severe storms will be possible this evening with damaging wind
gusts and hail around quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-023>026-MSZ048>066-072>074-042030-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
327 PM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

36

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 3, 3:53 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
453 PM CDT FRI NOV 3 2017

ARZ075-MSZ034-032230-
Chicot AR-Washington MS-
453 PM CDT FRI NOV 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHICOT AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 530 PM CDT...

At 453 PM CDT, Meteorologists were tracking a strong thunderstorm
near Greenville, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Greenville around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Arkansas...and northwestern Mississippi.

LAT...LON 3327 9122 3340 9129 3350 9110 3341 9103
      3329 9104
TIME...MOT...LOC 2153Z 240DEG 11KT 3336 9116

EC

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chicot

When
November 3, 4:13 PM CST to 4:17 PM CST
Where
Chicot County, 0.69 mi S of Eudora to 0.58 mi E of Eudora
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.110, -91.270

Hail to the size of quarters, or slightly larger, fell in Eudora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721265.